Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

A Comparison of Nephrotoxicity in Non–Intensive Care Unit Medical-Surgical Patients Receiving Vancomycin Alone Versus Vancomycin With Piperacillin-Tazobactam

Eberle, Hannah PharmD*; Rogers, Maegan PharmD*; Lee, Marilyn PharmD*; Hill, David PharmD*; Cross, Sara MD*†

Infectious Diseases in Clinical Practice: January 2018 - Volume 26 - Issue 1 - p 23–26
doi: 10.1097/IPC.0000000000000531
Original Articles
Buy

Background Recent studies have identified an increase in nephrotoxicty in patients receiving vancomycin plus piperacillin-tazobactam (PT) when compared with vancomycin monotherapy. To date, studies have evaluated all hospitalized patients or intensive care unit patients only. The purposes of this study were to examine the incidence of acute kidney injury (AKI) in patients who received vancomycin either as monotherapy or with PT in a non–intensive care unit medical-surgical setting and to identify potential risk factors for the development of AKI.

Methods A retrospective chart review was performed to identify patients who received vancomycin either as monotherapy or in combination with PT for at least 48 hours. Patients were evaluated for development of AKI, defined as serum creatinine increase of 50% from baseline. Statistical analysis included demographic, univariate, and multivariable analyses.

Results One hundred eighty-nine patients met inclusion criteria. More patients in the vancomycin + PT group developed AKI than in the vancomycin monotherapy group (18.4% vs 5.6%, P = 0.008). After multivariable logistic regression of patients receiving vancomycin, PT, African American, and perioperative patients remained statistically associated with AKI. These risk factors gave odds ratios of 3.9, 3.8, and 4.0, respectively.

Conclusions Patients receiving PT in addition to vancomycin were more likely to develop AKI compared with those receiving vancomycin monotherapy. African American and perioperative patients may have a higher risk.

Recent research has identified an increase in nephrotoxicity when vancomycin and piperacillin-tazobactam are used in combination. This study examined the incidence of acute kidney injury in patients who received vancomycin either as monotherapy or with piperacillin-tazobactam in a non-ICU medical/surgical setting, and identified potential risk factors for the development of nephrotoxicity.

From the *Regional One Health and †University of Tennessee Health Science Center, Memphis, TN.

Correspondence to: Maegan Rogers, PharmD, Regional One Health, c/o Pharmacy Department, 877 Jefferson Ave, Memphis, TN 38103. E-mail: mlrogers@regionalonehealth.org.

The authors have no funding or conflicts of interest to disclose.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.